Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:39 PM CDT for Douglas County, Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2005, 3:39 PM CDT (20:39 UTC)
- Expired
- Jun 12, 2005, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:56 PM CDT | TSTM WND GST 60 | 3 Sw Lecompton, KS | MEASURED NEAR BIG SPRINGS... WIND WAS BLOWING SMALL LIMBS OFF OF TREES. |
| Jun 12, 4:00 PM CDT | HAIL 1 | Clinton Lake, KS | |
| Jun 12, 4:06 PM CDT | HAIL 1 | Lawrence, KS | ON THE WEST SIDE OF LAWRENCE. |
| Jun 12, 4:10 PM CDT | HAIL 1 | 1 W Lawrence, KS | |
| Jun 12, 4:14 PM CDT | TSTM WND DMG | 8 Wnw Lawrence, KS | SMALL PINE TREE BROKEN IN HALF. ALSO OTHER 2 TO 3 INCH TREE BRANCHES DOWN. |
| Jun 12, 4:14 PM CDT | HAIL 1 | 1 Nw Lawrence, KS | RELAYED THROUGH EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 122040
SVRTOP
KSC045-122130-
/O.NEW.KTOP.SV.W.0145.050612T2039Z-050612T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SUN JUN 12 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 430 PM CDT
* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF CLINTON...OR ABOUT 20 MILES SOUTH OF TOPEKA...
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLINTON...
CLINTON LAKE...
LAWRENCE...
EUDORA...
SPOTTERS HAVE REPORTED WINDS OF 65 TO 70 MPH AND HAIL THE SIZE OF
QUARTERS WITH THIS STORM ACROSS NORTHERN OSAGE COUNTY. LARGE
HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3904 9549 3873 9549 3885 9507 3896 9505
3896 9519 3901 9520
$$3 follow-up statements
000
WWUS53 KTOP 122059
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SUN JUN 12 2005
KSC045-122130-
/O.CON.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
358 PM CDT SUN JUN 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN DOUGLAS COUNTY...
AT 356 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH NEAR BIG
SPRINGS. THIS STORM WAS LOCATED 4 MILES NORTH OF CLINTON LAKE...OR
ABOUT 9 MILES WEST OF LAWRENCE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE AND LECOMPTON.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG AND DAMAGING WINDS AND TORRENTIAL RAINFALL ARE LIKELY FROM
THIS STORM. TAKE COVER INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
3901 9520
$$000
WWUS53 KTOP 122108
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SUN JUN 12 2005
KSC045-122130-
/O.CON.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
408 PM CDT SUN JUN 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN DOUGLAS COUNTY...
AT 405 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL ON THE WEST SIDE OF
LAWRENCE. THIS STORM WAS LOCATED OVER LAWRENCE...MOVING NORTHEAST AT
45 MPH.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
3901 9520
$$000
WWUS53 KTOP 122127
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT SUN JUN 12 2005
KSC045-122138-
/O.EXP.KTOP.SV.W.0145.000000T0000Z-050612T2130Z/
DOUGLAS-
428 PM CDT SUN JUN 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS COUNTY
EXPIRES AT 430 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH IS ALSO IN EFFECT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3904 9549 3886 9550 3896 9505 3896 9519
3901 9520
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, Jun 12, 4:50 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT SUN JUN 12 2005 .DISCUSSION... LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY ADD TO THE PROBLEMS. WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN. WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL. FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH PLAINS. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALL OF CWA TODAY AND TONIGHT. &&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 938 AM CDT SUN JUN 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 938 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON. THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 12, 2:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 4 SSE BUSHONG 38.59N 96.23W
06/12/2005 0.75 INCH LYON KS TRAINED SPOTTER
HAIL LASTED ABOUT 1 MINUTE.
&&
STRASSBERGLocal storm report, Jun 12, 3:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST 2 E OSAGE CITY 38.63N 95.79W
06/12/2005 65 MPH OSAGE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jun 12, 3:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL OSAGE CITY 38.63N 95.83W
06/12/2005 0.88 INCH OSAGE KS TRAINED SPOTTER
PEA TO SOME NICKEL SIZE HAIL IN OSAGE CITY.
&&
STRASSBERGLocal storm report, Jun 12, 3:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST OSAGE CITY 38.63N 95.83W
06/12/2005 65 MPH OSAGE KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.
&&
STRASSBERGLocal storm report, Jun 12, 3:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST 5 ENE OSAGE CITY 38.66N 95.74W
06/12/2005 70 MPH OSAGE KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 12, 3:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL OVERBROOK 38.78N 95.56W
06/12/2005 1.00 INCH OSAGE KS LAW ENFORCEMENT
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 12, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 12, 2:40 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 12, 3:16 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Jun 12, 3:25 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 50 min |
| Jun 12, 3:37 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jun 12, 3:47 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Jun 12, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.